Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 84, NWS Wichita, KS

May 24, 2004Greenwood County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 24, 2004, 9:13 PM CDT for Greenwood County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2004, 9:13 PM CDT (02:13 UTC)
Expired
May 24, 2004, 10:15 PM CDT
In force
62 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Greenwood County, KS

The radar

The Topeka radar (KTWX), 101 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 4:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3762 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 253 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3762 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
6.4
Supercell composite
25.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 250213
SVRICT
KSC073-250315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
913 PM CDT MON MAY 24 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENWOOD COUNTY IN SOUTHEAST KANSAS

* UNTIL 1015 PM CDT.

* AT 913 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF MADISON...OR ABOUT 20 MILES
  SOUTH OF EMPORIA...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR MADISON AROUND 925 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE
LIGHTNING IS IN THE AREA.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
GREENWOOD COUNTY UNTIL 1015 PM CDT.

LAT...LON 3804 9615 3805 9617 3805 9632 3815 9630
          3815 9622 3814 9621 3814 9596 3804 9596

$$

/LAWSON

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:37 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, May 24, 6:37 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
637 PM CDT MON MAY 24 2004

.DISCUSSION...
...MESOSCALE UPDATE...
POTNL STILL LOOMS FOR CNVTV DVLPMT/SVR STMS THRU MID-EVENING
ACRS SCNTRL KS. AT 2330Z, SFC OBS AND RADAR SHOWD DRYLINE FNT
FM PEABODY IN MARION COUNTY TO NWS/ICT ARPT TO NEAR BLUFF CITY
ALG HARPER/SUMNER COUNTY LINE. DWPT JUMP OF 15 DEGREES (57 TO
72F) NOTED AT ICT ASOS BTWN 2317Z-2327Z.

LATEST THINKING IS THAT LO LVL CNVGNC WL INCRS AS RETREATING
DRYLINE AND SWD MOVG CDFNT AND PREFNTL SFC TROF MERGE JUST N
AND W OF THE GREATER ICT AREA THRU SUNSET. THIS MAY BE ENUF TO
INITIATE DEEP/LCLY SVR CNVTN FOR A FEW HRS ACRS SCNTRL KS.
PROFILERS SUGGEST SHEAR IS STILL FAVORABLE FOR SUPERCELL STMS
AND A TORNADO RISK ALG DRYLINE.

POTNL FOR A LARGER MESO/CNVTV SYSTEM LATER THIS EVE/OVRNGT ACRS
ERN KS AND PTNS OF THE CWA, SO WL ALSO NEED TO MONITOR TRENDS
FOR POSBL SVR WX/HVY RAIN RISK LATER ON TNGT.

KED

-----------------------------------------------------------
PREVIOUS DISCUSSION...
415 PM CDT MON MAY 24 2004

ALL EYES FOCUSED ON INCREASING CUMULUS E AND S OF ICT.  SURFACE
OBSERVATIONS SHOW INCREASING CONVERGENCE WITH SSE WINDS AT WLD/PNC
AND SW WINDS WEST OF DRYLINE ALONG WITH TEMPS NEAR 100.  CAPE
VALUES 4000-5000 J/KG...FAVORABLE SHEAR PROFILE ON LAMONT OK WIND
PROFILER...SUGGESTS SUPERCELL DEVELOPMENT POSSIBLE THROUGH 6 PM.
ATMOSPHERIC CONDITIONS FAVOR HAIL UP TO AT LEAST GOLFBALL SIZE,
WINDS TO 70 MPH...AND POSSIBLY TORNADOES.  ANTICIPATE A TORNADO
WATCH FOR SRN KS WITHIN THE NEXT HOUR.

WOLF

------------------------------------------------------------
332 PM CDT MON MAY 24 2004

.DISCUSSION...

TNGT-TUE NGT:
MUCH OF WHAT HAPPENS WL BE DEPENDENT ON AMT/AREA/COVERAGE OF TSTMS
TNGT. SGFNT SVR THREAT ACRS MOST/ALL FCST AREA THIS EVENING. MIDDAY
ROABS SHOW WHAT IS LKLY A BREAKABLE CAP WITH DECENT SFC
CONVERGENCE.  WHAT IS UNCLEAR IS HOW FAR S THE TSTMS COULD DVLP INTO
THE WARMER MIDLVL TEMPS AND HOW DRYLN WL RESPOND TO SML UPR SPD MAX
THAT WL BE MOVG ACRS THE AREA THIS AFTN.  CAPE/HELICITY IS PLENTIFUL
AND WL EASILY SUPPORT SUPERCELLS/ISOLD TORNADOES. BEST GUESS IS THAT
THE NRN SXNS MAY NOT GO TIL CDFNT MOVES THRU, WHILE DRYLN
POTENTIALLY COULD GO IN NEXT COUPLE HRS BASED ON SFC OBS/STLT LOOP.
PCPN PSBL LTR TNGT ALG/N OF FNT...BUT AGN MUCH WL DEPEND ON HOW
THINGS EVOLVE EARLY ON. POTENTIAL FOR LCLLY HVY RAIN...BUT TOO MUCH
UNCERTAINTY WHERE HEAVIEST BAND WL SET UP FOR WATCH, GIVEN A
RELATIVELY SML NUMBER OF CNTYS WL LKLY BE AFFECTED.   DRIER AIR
PROGD TO MOVE ACRS THE RGN ON TUE DURG THE DAY WITH LINGERING CHCS
OF PCPN IN FAR SE KS LOOKING GOOD FOR TUE NGT.

WED-MON:
ALL MODELS CONT TO STRUGGLE WITH PAT CHG.  00Z GFS ENSEMBLES
SHOW 3 DISTINCT SOLUTIONS BY 00Z THU...RANGING FROM EXTREMELY
PROGRESSIVE TO A CUT OFF LO WELL OFF THE W CST.  HPC DISCUSSION
MENTIONED OP ECMWF IS AN OUTLIER RELATIVE IT ITS ENSEMBLES.
INTERESTING HOWEVER THAT THE 06Z GFS AND 00Z ECMWF H5 PROGS ARE
REMARKABLY SIMILIAR WITH ONLY SLGT TIMING/AMPLITUDE DIFFERENCES.
THIS PUTS A SLOW MOVG FNT ACRS THE CWA STARTING LATE SAT AND EXITING
SE KS ARND 00Z MON.  MADE MOSTLY MINOR TWEAKS TO GOING FCST PD.
COOLED TEMPS A BIT ON SUN WITH ANTICIPATED CLDS SE AND COOL AIR
ADVCTN IN THE NW. ALSO ADJUSTED SKY/WINDS/DEWPTS TO BETTER REFLECT
ANTICIPATED FROPA.  COOLER AND FEWER CLDS FOR MON.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         65  74  56  80 /  60  40   5  10
HUTCHINSON      62  72  54  79 /  50  30   5  10
NEWTON          63  73  55  79 /  60  30   5  10
ELDORADO        65  74  56  79 /  70  40   5  10
STROTHER FIELD  68  75  58  80 /  70  40  10  10
RUSSELL         57  71  51  78 /  40  20   5  10
GREAT BEND      59  72  51  80 /  40  20   5  10
SALINA          60  71  52  77 /  50  30   5  10
MCPHERSON       61  72  53  78 /  50  30   5  10
COFFEYVILLE     69  80  61  79 /  50  60  30  10
CHANUTE         67  77  59  78 /  50  60  20  10
IOLA            67  76  58  78 /  50  50  20  10
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

17/HOWERTON
Hazardous weather outlook, May 24, 3:45 PM CDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CDT MON MAY 24 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-251200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
345 PM CDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORM DEVELOPMENT IS POSSIBLE ALONG OR JUST EAST OF THE KANSAS
TURNPIKE THROUGH EARLY EVENING.  IF THUNDERSTORMS DEVELOP, THEY WILL
RAPIDLY BECOME SEVERE WITH VERY LARGE HAIL AND DAMAGING WINDS.  IN
ADDITION, ISOLATED TORNADOES WILL BE POSSIBLE.

LATER THIS EVENING, A COLD FRONT WILL MOVE SOUTHEAST OVER CENTRAL
KANSAS.  THIS FRONT COULD PRODUCE THUNDERSTORMS THAT MOVE ACROSS
CENTRAL INTO SOUTH CENTRAL AND SOUTHEAST KANSAS LATER AT NIGHT.
SOME OF THE STORMS COULD BECOME SEVERE, WITH DAMAGING WINDS AND
LARGE HAIL.  HEAVY RAINFALL WILL ALSO BE POSSIBLE, WHICH COULD
PRODUCE MINOR FOLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS CONTINUING OVER MAINLY
SOUTHEAST KANSAS ON TUESDAY AND TUESDAY NIGHT. ISOLATED SEVERE
THUNDERSTORMS WILL BE POSSIBLE.

MORE THUNDERSTORMS ARE EXPECTED ON THURSDAY NIGHT THROUGH FRIDAY
NIGHT, AS WELL AS SATURDAY NIGHT THROUGH SUNDAY NIGHT. INDICATIONS
ARE THAT SEVERE THUNDERSTORMS WILL BE POSSIBLE. HOWEVER, MUCH
UNCERTAINTY STILL REMAINS ON THE TIMING, MAGNITUDE, AND TYPE OF
SEVERE THREAT. PLEASE STAY TUNED FOR LATER OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON
AND EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KLEINSASSER/WOLF

In the hours before

Local storm report, May 24, 8:43 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
843 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0842 PM     HAIL             3 NE MATFIELD GREEN     38.19N 96.52W
05/24/2004  1.00 INCH        CHASE              KS   STORM CHASER

&&

BRW
Local storm report, May 24, 8:50 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
850 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0848 PM     HAIL             2 N CLEARWATER          37.53N 97.50W
05/24/2004  0.88 INCH        SEDGWICK           KS   AMATEUR RADIO

0847 PM     HAIL             4 S DOWNTOWN WICHITA    37.63N 97.34W
05/24/2004  0.88 INCH        SEDGWICK           KS   AMATEUR RADIO

&&

BRW
Local storm report, May 24, 9:00 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
900 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0859 PM     HAIL             1 SE TOWANDA            37.79N 96.98W
05/24/2004  0.75 INCH        BUTLER             KS   AMATEUR RADIO

&&

BRW
Local storm report, May 24, 9:07 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
907 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0906 PM     HAIL             1 N VIOLA               37.50N 97.64W
05/24/2004  1.75 INCH        SEDGWICK           KS   AMATEUR RADIO

&&

BRW
Local storm report, May 24, 9:11 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
911 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0906 PM     HAIL             ANDOVER                 37.69N 97.14W
05/24/2004  1.00 INCH        BUTLER             KS   PUBLIC

&&

BRW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:30 PM CDTSevere Thunderstorm WarningICTChase, Sedgwick, Sumner60 min
May 24, 8:52 PM CDTSevere Thunderstorm WarningICTButler53 min
May 24, 9:22 PM CDTSevere Thunderstorm WarningICTSedgwick68 min
May 24, 9:36 PM CDTSevere Thunderstorm WarningICTButler39 min
May 25, 12:11 AM CDTSevere Thunderstorm WarningICTSedgwick64 min
May 25, 12:54 AM CDTSevere Thunderstorm WarningICTButler66 min
May 25, 1:34 AM CDTSevere Thunderstorm WarningICTElk, Greenwood56 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.